Alert archive / Arkansas / Tornado Warnings in 2018

Tornado Warning 6, NWS Shreveport, LA

January 21, 2018Little River County, Sevier County, Arkansas; McCurtain County, Oklahoma; Bowie County, Texas

NWS Shreveport, LA issued this tornado warning at Jan 21, 2018, 9:44 PM CST for Little River County, Sevier County, Arkansas; McCurtain County, Oklahoma; Bowie County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2018, 9:44 PM CST (03:44 UTC)
Expired
Jan 21, 2018, 10:30 PM CST
In force
46 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Little River County, AR, Sevier County, AR, McCurtain County, OK, Bowie County, TX

The radar

The Shreveport radar (KSHV), 143 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 9:48 PM CSTTORNADO7 Ssw Foreman, ARAN EF1 TORNADO TOUCHED DOWN 7 MILES SOUTHWEST OF FOREMAN, AR AND TRACKED NORTHEAST FOR APPROXIMATELY 6.5 MILES BEFORE ENDING A FEW MILES SOUTHEAST OF FOREMAN. THE TORNADO CAUSED DAMAGE TO SEVERAL STRUCTURES INCLUDING A LARGE BARN AND TWO SEMI TRAILERS BEFORE C

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:05 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 3.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

006 
WFUS54 KSHV 220344
TORSHV
ARC081-133-OKC089-TXC037-220430-
/O.NEW.KSHV.TO.W.0006.180122T0344Z-180122T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
944 PM CST SUN JAN 21 2018

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southwestern Little River County in southwestern Arkansas...
  Southwestern Sevier County in southwestern Arkansas...
  Southeastern McCurtain County in southeastern Oklahoma...
  Northwestern Bowie County in northeastern Texas...

* Until 1030 PM CST
    
* At 943 PM CST, a severe thunderstorm capable of producing a tornado
  was located 7 miles northeast of De Kalb, or 10 miles northwest of
  New Boston, moving northeast at 45 mph. Strong circulation.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Foreman, Wilton, Winthrop, Wallace, Almont and Arden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3353 9445 3361 9461 3385 9437 3374 9410
TIME...MOT...LOC 0343Z 225DEG 39KT 3358 9453 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

06
2 follow-up statements
884 
WWUS54 KSHV 220404
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1004 PM CST SUN JAN 21 2018

OKC089-TXC037-220412-
/O.CAN.KSHV.TO.W.0006.000000T0000Z-180122T0430Z/
McCurtain OK-Bowie TX-
1004 PM CST SUN JAN 21 2018

...THE TORNADO WARNING FOR SOUTHEASTERN MCCURTAIN AND NORTHWESTERN
BOWIE COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for southwestern
Arkansas.

LAT...LON 3364 9427 3365 9440 3371 9443 3378 9444
      3385 9437 3374 9410
TIME...MOT...LOC 0402Z 225DEG 41KT 3372 9434 

$$

ARC081-133-220430-
/O.CON.KSHV.TO.W.0006.000000T0000Z-180122T0430Z/
Little River AR-Sevier AR-
1004 PM CST SUN JAN 21 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CST FOR WEST
CENTRAL LITTLE RIVER AND SOUTHWESTERN SEVIER COUNTIES...
    
At 1002 PM CST, a severe thunderstorm capable of producing a tornado 
was located near Foreman, moving northeast at 45 mph. Strong 
circulation continued.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Foreman, Wilton, Winthrop, Wallace and Arden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3364 9427 3365 9440 3371 9443 3378 9444
      3385 9437 3374 9410
TIME...MOT...LOC 0402Z 225DEG 41KT 3372 9434 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

06
071 
WWUS54 KSHV 220426
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1026 PM CST SUN JAN 21 2018

ARC081-133-220435-
/O.EXP.KSHV.TO.W.0006.000000T0000Z-180122T0430Z/
Little River AR-Sevier AR-
1026 PM CST SUN JAN 21 2018

...THE TORNADO WARNING FOR WEST CENTRAL LITTLE RIVER AND SOUTHWESTERN
SEVIER COUNTIES WILL EXPIRE AT 1030 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 400 AM CST for southwestern
Arkansas.

Remember, a Tornado Warning still remains in effect for Sevier and 
Howard countgy Arkansas until 11 PM CST.

LAT...LON 3364 9427 3365 9440 3371 9443 3378 9444
      3385 9437 3374 9410
TIME...MOT...LOC 0425Z 225DEG 39KT 3390 9413 

$$

06

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 6:14 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 21, 6:14 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CST Sun Jan 21 2018

.AVIATION...
For the ArkLaTex, VFR for now with looming wx just a couple of
hrs away for TYR/GGG as dryline near DFW ahead of a cold front
gathers up the Gulf moisture. SHV likely just after midnight. The
HRRR model is showing a line of TS progressing over the area
during the evening/overnight hrs. Tornado watch for E TX until
05Z with expectation for some strong/severe storms as winds
remain breezy off the Gulf S10-20KT with higher gusts. Low level
climb winds are S/SW 25-45KT near speed shear criteria with broad
SW flow aloft for flight levels increasing to 100KT by FL320. /24/

&&

.PREV DISCUSSION... /issued 307 PM CST Sun Jan 21 2018/

DISCUSSION...
Frontal boundary to merge with a dryline across Texas and Oklahoma
later this afternoon and push east across the ArkLaTex overnight.
Shortwave trough lining up with frontal boundary to allow for
increased convection overnight. Strong upper-level jet max
combined with increased low to mid-level moisture to sustain deep
convection across the region in the form of a squall line that
will bring the potential for heavy rainfall with some storms
possibly becoming severe. At this time a tornado watch will be
issued for portions of southeast Oklahoma, southwest Arkansas and
northeast Texas through 11 PM.

Lake wind advisory remains in effect through midnight with
elevated southerly winds persisting around 15 to 20 mph across
the region.

Conditions to improve on Monday with precipitation ending from the
west. Pacific high pressure to rebuild across the region allowing
for mild conditions through the end of the work week.
Temperatures to range from highs in the 60s to lows in the mid 30s
through Thursday. As surface high shifts east, southerly flow to
return bringing a gradual warming trend and increased moisture
across the region on Friday.

Showers and thunderstorms again possible on Friday night into
Saturday as an upper-level trough and surface front move across
the region. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  62  37  60 /  90  10   0   0
MLU  57  64  38  58 /  90  30   0   0
DEQ  44  56  32  56 /  90  10   0   0
TXK  47  59  35  57 /  90  10   0   0
ELD  52  61  36  58 /  80  10   0   0
TYR  46  61  36  59 /  90  10   0   0
GGG  47  61  36  59 /  90  10   0   0
LFK  51  64  36  62 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ070-071.

LA...Lake Wind Advisory until midnight CST tonight for LAZ001>003-
     010>012.

OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

24/05
Hazardous weather outlook, Jan 21, 12:19 PM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1219 PM CST Sun Jan 21 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1219 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

An upper-level storm system across the Southern Plains combined
with a surface low and trailing cold front will increase showers
and thunderstorms across the Four State Region late this
afternoon. The storms will develop into a squall line and spread
East from Eastern Oklahoma and North Texas across the forecast
area during the evening and overnight. Strong to severe
thunderstorms will be possible with damaging winds the main threat
along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and thunderstorms possible on Friday night into Saturday
night as an upper-low and surface front move across the region.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late this afternoon
and overnight.

In the hours before

Special weather statement, Jan 21, 5:01 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
501 PM CST SUN JAN 21 2018

OKZ077-212345-
McCurtain OK-
501 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
545 PM CST...

At 501 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Cloudy, or 26 miles southeast of Clayton, moving
northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rufe, Smithville, Watson, Bethel, Battiest, Pickens, Ringold, Mount
Herman and Sherwood.

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3451 9446 3445 9446 3407 9516 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 2301Z 223DEG 45KT 3426 9512

09
Special weather statement, Jan 21, 6:53 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
653 PM CST SUN JAN 21 2018

OKZ077-220115-
McCurtain OK-
653 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY
UNTIL 715 PM CST...

At 653 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of Nashoba, or 21 miles southeast of Clayton, moving
northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Battiest and Pickens.

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3451 9463 3424 9502 3427 9505 3451 9505
TIME...MOT...LOC 0053Z 223DEG 49KT 3443 9504

09
Local storm report, Jan 21, 8:44 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
844 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     2 N WINNSBORO           32.99N 95.29W
01/21/2018                   FRANKLIN           TX   TRAINED SPOTTER

            NUMEROUS TREES DOWN, POWER LINES DOWN ON
            NORTH SIDE OF WINNSBORO AND NORTH OF
            WINNSBORO.

&&

25
Local storm report, Jan 21, 8:51 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             YANTIS                  32.94N 95.58W
01/21/2018  E1.75 INCH       WOOD               TX   PUBLIC

&&

25
Local storm report, Jan 21, 9:06 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             MOUNT PLEASANT          33.17N 94.98W
01/21/2018  E1.75 INCH       TITUS              TX   EMERGENCY MNGR

&&

25
Local storm report, Jan 21, 9:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 PM CST SUN JAN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     4 NNE MOUNT PLEASANT    33.22N 94.95W
01/21/2018                   TITUS              TX   LAW ENFORCEMENT

            TREES REPORTED DOWN ON CR 3210, CR 1150, AND
            CR 1465.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 8:41 PM CSTSevere Thunderstorm WarningSHVSevier49 min
Jan 21, 10:11 PM CSTTornado WarningSHVHoward, Little River, Sevier35 min
Jan 21, 10:31 PM CSTTornado WarningSHVHempstead, Howard, Sevier35 min
Jan 21, 11:00 PM CSTSevere Thunderstorm WarningSHVLittle River, Sevier45 min
Jan 22, 3:25 AM CSTLake Wind AdvisorySHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more15 hr
Jan 21, 6:53 PM CSTSpecial Weather StatementSHVMcCurtain22 min
Jan 21, 7:45 PM CSTTornado WarningSHVWood30 min
Jan 21, 8:06 PM CSTSevere Thunderstorm WarningSHVRed River24 min
Jan 21, 8:13 PM CSTTornado WarningSHVWood32 min
Jan 21, 8:24 PM CSTTornado WarningSHVFranklin, Titus, Wood36 min
Jan 21, 8:47 PM CSTTornado Warning Tornado observedSHVFranklin, Morris, Red River, Titus43 min
Jan 21, 9:17 PM CSTTornado WarningSHVBowie, Red River43 min
Jan 21, 9:56 PM CSTSpecial Weather StatementSHVRed River, Titus49 min
Jan 21, 10:00 PM CSTSpecial Weather StatementSHVGregg30 min
Jan 21, 10:41 PM CSTSpecial Weather StatementSHVBowie49 min
Jan 21, 10:43 PM CSTSevere Thunderstorm WarningSHVSabine, San Augustine47 min
Jan 21, 10:54 PM CSTTornado WarningSHVSabine, San Augustine, Shelby33 min
Jan 21, 11:09 PM CSTTornado WarningSHVCherokee, Rusk, Smith51 min
Jan 21, 11:44 PM CSTTornado WarningSHVGregg, Harrison, Panola, Rusk28 min

Nearby

Tornado Warnings in Arkansas, 2018Tornado Warnings in Oklahoma, 2018Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.